Is It Normal To Feel Increased Anxiety While On Lexapro?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Aug 2009
Total Posts : 2
   Posted 8/16/2009 10:58 PM (GMT -6)   
I've been taking Lexapro 10mg daily for 6 days now, but since day 1 I've been feeling way more anxious and I believe it's been inducing anxiety attacks.

I usually get an anxiety attack once a week or once every two weeks, but I've been getting them everyday since I started this pill. I also feel extremely restless and, even when I take it in the morning, I cannot sleep well because it just makes me move around a lot and I get a lot of racing thoughts.

Is this normal? Should I give it more time? I mean, I found it a bit ironic that an anti-anxiety med would be giving me increased anxiety but my brother suggested that I at least wait another week because SSRIs take some time before your body is adjusted to it.

Also, I can't see my psychiatrist until September (yeah, he's that busy).

I don't know what to do. But it would help to see if others have had similar experiences.


Regular Member

Date Joined Mar 2009
Total Posts : 341
   Posted 8/16/2009 11:44 PM (GMT -6)   
It takes anywhere from 4 to 6 weeks to get the full effect of anti depressants. So yes give it more time. There has been a few posts of members saying they have increased energy, fidgets, whatever you want to call it. =)

But it does take more then 6 days for the pills to kick in. Along the way though you should notice slight changes. What you are experiencing is normal side effects. Increased anxiety/panic attacks are normal with most a/d meds. Increased energy is common also. Mainly in those who have depression. As when you are depressed you lose a lot of energy. And once you start getting that energy back you are just not sure how to deal with it. And the sudden change is quite fearful.

Keeping yourself very busy helps use up the extra energy. So find yourself an activity that keeps you busy this should help. If it is bother some contact your pdoc and see if you can reduce to 5mg and then work back up to the 10. That might help with some of the side effects.

Taking xanax or something similar helps when starting on these a/d meds.

Good luck I hope things get better for you. Just remember its 4-6 weeks.

Take Care

Elite Member

Date Joined Apr 2005
Total Posts : 14995
   Posted 8/17/2009 7:43 AM (GMT -6)   
I agree with Cary-Ann, these a/d's take 4-6 weeks to kick in. If you have any of the fast acting meds such as Xanax or Klonopin, it might be a good idea to use those until you adjust to the medication. Also, have you changed the time you take it? Maybe taking it at a different time might help ease some of the side effects. Good luck!
Gail*Nanners* Co-Moderator for Crohns Disease and Anxiety/Panic Forum
Been living with Crohn's Disease for 33 years. Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, Calcium  w/Vit D, and Xanax as needed for my anxiety.  Resections in 2002 and 2005. Also diagnosed with Fibromyalgia, Osteoarthritis, and Anxiety. Currently my Crohns is in remission, but my joints are going crazy!
*Every tomorrow has two handles.  We can take hold of it by the handle of anxiety, or by the handle of faith"*

Forum Moderator

Date Joined Apr 2007
Total Posts : 32602
   Posted 8/17/2009 7:54 AM (GMT -6)   

Good Morning Wandering

Welcome to HealingWell. This is Kitt.

There are a number of less common but more serious side effects of Lexapro that you should report to your healthcare provider. These include but are not limited to: anxiety, agitation and panic attacks.  I think a simple phone call to your Physician to discuss your sx would be a wise decision.

As the other wise and caring members have pointed out it does take 4-6 weeks to reach the full therapuetic dose of most of the ADs. 

Again a warm welcome.



Moderator: Osteoarthritis, GERD/Heartburn
Anxiety/Panic, & Depression
*~* *~*
"When you find peace within yourself, you become the kind of person who can live at peace with others."
Not a mental health professional of any kind

New Member

Date Joined Aug 2009
Total Posts : 3
   Posted 8/21/2009 10:31 PM (GMT -6)   
I  was told to take lexapro and was told that it would bring on more anxiety to start so I should use a long half life benzodiazaphem like clonophin. I refused. These drugs only mask the anxiety and over time you will need more and more to have less effect is what I have learned from my research. Have you ever heard of easy calm or linden method. Do a google search, they really do work if you follow them.

Post Edited (bbheli) : 8/22/2009 7:14:04 AM (GMT-6)

New Member

Date Joined Aug 2009
Total Posts : 2
   Posted 9/1/2009 2:56 AM (GMT -6)   
I'm a little bit better now. It stills hasn't done much for anxiety just yet, but the side effects of it causing increased anxiety is getting lesser and lesser by the day.

I'm willing to give it another month. I just don't want to worry about getting another anxiety attack wherever I go. I want to be able to be like I was before, able to travel the nation and visit different places without worrying about a panic attack. It's not the same anymore, but I still have hope. Here's for one more strong month! Cheers. :)
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 22, 2016 6:54 AM (GMT -6)
There are a total of 2,710,021 posts in 298,858 threads.
View Active Threads

Who's Online
This forum has 153398 registered members. Please welcome our newest member, lanhpointzerofour.
204 Guest(s), 11 Registered Member(s) are currently online.  Details
lynbrez, Poppysocks, Albannach, cd3764, 1000Daisies, Girlie, jdm99, Huddie, commandersorebod, Traveler, J.Griff85

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer